Alert archive / Virginia / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Blacksburg, VA

May 14, 201211 counties in Virginia; 4 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at May 14, 2012, 6:20 PM EDT for 11 counties in Virginia; 4 counties in North Carolina. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 14, 2012, 6:20 PM EDT (22:20 UTC)
Expired
May 15, 2012, 5:39 AM EDT
In force
11 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Bedford County, VA, Carroll County, VA, City of Buena Vista, VA, City of Galax, VA, City of Lexington, VA, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WGUS61 KRNK 142220
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT MON MAY 14 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL INTO TONIGHT...

.BANDS OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL
WILL PERSIST AHEAD OF AN AREA OF LOW PRESSURE APPROACHING FROM THE
WEST THIS EVENING.

NCZ003-004-019-020-VAZ016-032>034-043-150630-
/O.NEW.KRNK.FF.A.0006.120514T2220Z-120515T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-FRANKLIN-BEDFORD-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...GALAX...STUART...ROCKY MOUNT...BEDFORD...
MARTINSVILLE
620 PM EDT MON MAY 14 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... 
  STOKES...SURRY...WILKES   AND YADKIN. IN VIRGINIA...BEDFORD...
  CARROLL...FRANKLIN...HENRY AND PATRICK.

* UNTIL 6 AM EDT TUESDAY.

* 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS WITHIN
  THUNDERSTORMS WHERE RAINFALL RATES OF MORE THAN 2 INCHES PER
  HOUR MAY OCCUR.

* FLASH FLOODING OF SMALLER CREEK AND STREAMS INTO TONIGHT
  ESPECIALLY IN LOCATIONS THAT SAW VERY HEAVY RAINFALL FROM
  EARLIER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
338 
WGUS61 KRNK 150139
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT MON MAY 14 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL TONIGHT...

.BANDS OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY
RAINFALL WILL PERSIST AHEAD OF AN AREA OF LOW PRESSURE
APPROACHING FROM THE WEST INTO THE OVERNIGHT.

VAZ024-035-150945-
/O.EXA.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKBRIDGE-AMHERST-
INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA...AMHERST
939 PM EDT MON MAY 14 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL VIRGINIA AND 
  WEST CENTRAL VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL VIRGINIA...AMHERST. IN WEST CENTRAL VIRGINIA... 
  ROCKBRIDGE. 

* UNTIL 6 AM EDT TUESDAY

* 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS WITHIN 
  THUNDERSTORMS WHERE RAINFALL RATES OF MORE THAN 2 INCHES PER 
  HOUR MAY OCCUR. 

* FLASH FLOODING OF SMALLER CREEK AND STREAMS INTO THE OVERNIGHT
  ESPECIALLY  IN LOCATIONS THAT SAW VERY HEAVY RAINFALL FROM
  EARLIER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

NCZ003-004-019-020-VAZ016-032>034-043-150945-
/O.CON.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-FRANKLIN-BEDFORD-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...GALAX...STUART...ROCKY MOUNT...BEDFORD...
MARTINSVILLE
939 PM EDT MON MAY 14 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...STOKES...SURRY...WILKES 
  AND YADKIN. IN VIRGINIA...BEDFORD...CARROLL...FRANKLIN...HENRY 
  AND PATRICK. 

* UNTIL 6 AM EDT TUESDAY

* 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS WITHIN 
  THUNDERSTORMS WHERE RAINFALL RATES OF MORE THAN 2 INCHES PER 
  HOUR MAY OCCUR. 

* FLASH FLOODING OF SMALLER CREEK AND STREAMS INTO THE OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
017 
WGUS61 KRNK 150939
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT TUE MAY 15 2012

...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN EXPECTED THIS
AFTERNOON AND EARLY EVENING ALONG THE BLUE RIDGE...

NCZ003-004-019-020-VAZ016-024-032>035-152100-
/O.CAN.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/
/O.NEW.KRNK.FF.A.0007.120515T1800Z-120516T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY-STOKES-WILKES-YADKIN-CARROLL-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...GALAX...LEXINGTON...BUENA VISTA...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
539 AM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...
...FLASH FLOOD WATCH IS CANCELLED THAT WAS IN EFFECT THROUGH 9 AM EDT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
  STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...AMHERST...
  BEDFORD...CARROLL...FRANKLIN...PATRICK AND ROCKBRIDGE.

* FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING

* 1.0 TO 1.5 INCHES OF RAIN FROM SCATTERED THUNDERSTORMS THAT ARE
  EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST
  NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND
  EAST OF THE BLUE RIDGE. THIS ACTIVITY WILL SPREAD NORTHEAST
  DURING THE LATE AFTERNOON AND EARLY EVENING.

* THIS ACTIVITY WILL AFFECT AREAS THAT RECEIVED EXCESSIVE RAINFALL
  OF 5 OR MORE INCHES MONDAY EVENING. THE GROUND IS COMPLETELY
  SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN
  TOTAL RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS...WHICH MAY
  RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

VAZ043-151045-
/O.CAN.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY-
INCLUDING THE CITY OF...MARTINSVILLE
539 AM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IS CANCELLED THAT WAS IN EFFECT THROUGH 9 AM EDT...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL VIRGINIA HAS
BEEN CANCELLED.

ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS HENRY COUNTY
AGAIN THIS AFTERNOON...RAINFALL IS NOT EXPECTED TO BE SUFFICIENT
TO PRODUCE FLASH FLOODING IN THIS AREA AT THIS TIME.

$$

VAZ017-152100-
/O.NEW.KRNK.FF.A.0007.120515T1800Z-120516T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLOYD-
INCLUDING THE CITY OF...FLOYD
539 AM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREA...FLOYD. 

* FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING

* 1.0 TO 1.5 INCHES OF RAIN FROM SCATTERED THUNDERSTORMS THAT ARE
  EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST
  NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND
  EAST OF THE BLUE RIDGE. THIS ACTIVITY WILL SPREAD NORTHEAST
  DURING THE LATE AFTERNOON AND EARLY EVENING.

* THIS ACTIVITY WILL MOVE AFFECT AREAS THAT RECEIVED EXCESSIVE
  RAINFALL OF 5 OR MORE INCHES MONDAY EVENING. THE GROUND IS
  COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL
  RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...AND
  RIVERS...WHICH MAY RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

RAB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 14, 5:34 PM EDT, 46 minutes earlier.

Area forecast discussion, May 14, 5:34 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON MAY 14 2012

.SYNOPSIS...
A FEW AREAS OF LOW PRESSURE WILL MOVE NORTHEAST ALONG A SLOW
MOVING FRONT OVER THE APPALACHIANS. THIS BOUNDARY WILL BE THE
FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY. HIGH
PRESSURE WILL SLOWLY MOVE THROUGH THE UPPER OHIO VALLEY THROUGH
THE REST OF THIS WEEK THEN SETTLE ACROSS NEW ENGLAND BY THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 530 PM EDT MONDAY...

QUICK UPDATE TO RAISE POPS BACK TO LIKELYS OR CATEGORICAL ESPCLY
ALONG AND WEST OF THE BLUE RIDGE WHERE STORMS WITH VERY HEAVY RAIN
HAVE DEVELOPED PRIMARILY IN NW NC. WONT RAISE ANOTHER FLASH FLOOD
WATCH AT THIS POINT BUT WILL CONSIDER PENDING HOW MUCH THE
COVERAGE FILLS BACK IN OVER THE SOUTH AHEAD OF THE NEXT WEAK WAVE
ALOFT MOVING ALONG THE FRONT.

AS OF 330 PM EDT MONDAY....

SOME WARM ADVECTION ACROSS THE SOUTHWESTERN HALF OF THE CWA LATER
THIS AFTERNOON HAS LED TO A BROKEN SKY WITH SOME SUNNY
BREAKS. THERE IS ENOUGH INSTABILITY FOR SHOWERS TO DEVELOP...AND
SOME THUNDERSTORMS...ALTHOUGH THIS MORNINGS RAIN HAD LIMITED MUCH
CONVECTION THIS AFTERNOON. OPERATIONAL GFS/NAM ARE BULLISH WITH
REGARDS TO QPF TONIGHT...BUT SEEM TO BE WAY OVERDONE CONSIDERING
COVERAGE OF SHOWERS ATTM. LOCAL MODELS ARE DRIER AND SEEM TO BE
CATCHING ONTO THE SLOW WET BIAS OF THE OPERATIONAL MODELS DURING
THIS ENTIRE EVENT. SHOWERS LATE THIS PM AND THIS EVENING WILL
REMAIN SCATTERED...ALTHOUGH ANOTHER DISTURBANCE RIDING ALONG THE
FRONT MAY KEEP SHOWERS AND STORMS MORE NUMEROUS ACROSS THE
SOUTHSIDE AND PIEDMONT THIS EVENING. SHOWERS END WEST OF THE BLUE
RIDGE TONIGHT WITH LOSS OF HEATING AND THEN IN THE WEST AS THE
DISTURBANCE DEPARTS INTO TUESDAY MORNING. WEAK BOUNDARY REMAINS
OVERHEAD INTO TUESDAY...AND WITH MORE SUNSHINE AND AN UPSLOPE
COMPONENT TO THE SOUTHERLY FLOW...SHOWERS AND STORMS SHOULD BUILD
IN THE AFTERNOON ON TUESDAY...PERHAPS SOME OF THEM SLOW MOVERS
PUTTING DOWN A QUICK HALF INCH TO AN INCH OF RAINFALL. SHOULD BE A
WARMER DAY WIT SOME PARTLY SUNNY PERIODS...ESPECIALLY IN THE LATE
MORNING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 245 PM EDT MONDAY...

LOOKING A SFC FRONT WORKING SLOWLY EAST ACROSS THE PIEDMONT TUESDAY
EVENING WITH SHORTWAVE ENERGY PUSHING NE FROM THE GULF COAST STATES
INTO VIRGINIA. ONCE ONE SHORTWAVE PASSES OVERNIGHT...THE FRONT WILL
WORK OUT OF THE FORECAST AREA AND WE SHOULD START TO SEE SOME DRYING
FROM WEST TO EAST. WE WILL STILL SEE LINGERING ISOLATED SHOWERS IN
THE PIEDMONT INTO WEDNESDAY AS YET ANOTHER SHORTWAVE SWINGS IN FROM
GEORGIA NORTHEAST INTO THE CAROLINAS THRU THE DAY. WITH A SFC WAVE
MOVING ALONG THE FRONT...THE PRECIP CHANCES MAY INCREASE AGAIN INTO
THE PIEDMONT...ALTHOUGH THE OVERALL THREAT WILL BE LOW < 30
PERCENT...AS MODELS SHOW MAIN THREAT STAYING ACROSS THE COASTAL
PLAINS. LOWS TUE NIGHT WILL STILL BE MILD OUT EAST WITH UPPER
50S/NEAR 60 WHILE SKIES CLEARING IN THE WEST ALLOWS FOR SOME COOLER
AIR BUT WITH PLENTY OF GROUND MOISTURE...THINK AROUND 50 IS AS COLD
AS IT GETS. FOG WILL BE AN ISSUE WITH LIGHT WINDS/CLEARING SKIES AND
SATURATED GROUND ACROSS THE WV AND FAR SW VA MTNS. HIGHS WEDNESDAY
ARE GOING TO BE IN THE 70S...WITH MIX OF CLOUDS/SUN ESPECIALLY EAST.

JURY IS STILL OUT WEDNESDAY NIGHT WITH MOISTURE BEHIND FRONT AND
CLEARING. ATTM...THE FORECAST SOUNDINGS AND LOW LVL FLOW SUGGEST A
POTENTIAL FOR STRATUS FORMATION ALONG/EITHER SIDE OF THE BLUE RIDGE
AFTER MIDNIGHT. WILL BE INCREASING CLOUDS SOME TO ACCOUNT FOR
THIS...BUT WILL STILL BE A MOSTLY CLEAR TO PARTLY CLOUDY FORECAST.

HAVE IT MAINLY DRY THURSDAY WITH MODELS KEEPING DEEPER MOISTURE
ACROSS THE CAROLINAS/GEORGIA AND COAST. THE 12Z NAM/GFS KEEP THETA-E
AXIS FURTHER NORTH INTO THE SRN VA MTNS/NRN NC. MAY SEE SOME SHOWERS
OR STORMS FORMING ACROSS THE HIGH COUNTRY THU AFTN...WITH MOST AREA
STAYING DRY AS HIGH PRESSURE WORKS IN FROM THE ERN GREAT LAKES.
HIGHS AGAIN IN THE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF NOON EDT MONDAY...

NOT MUCH CHANGE TO THE EXTENDED EXCEPT SEEMS LESS CHANCE OF SHOWERS
WITH MODELS SHOWING UPPER SYSTEM WELL OFF THE SOUTHEAST COAST THIS
WEEKEND. HIGH PRESSURE WILL BE SITUATED ACROSS THE MID ATLANTIC
STATES...SOUTHEAST INTO THE SOUTHERN APPALACHIANS. TEMPERATURES THIS
PERIOD SHOULD BE AT OR ABOVE NORMAL. MAY SEE ENOUGH OF AN EASTERLY
FETCH FOR SOME STRATUS AT NIGHT...BUT THE FACT ITS A FEW DAYS AWAY
AND THE FLOW IS MORE NE...WILL KEEP SKIES CLEAR TO PARTLY CLOUDY
FRI NIGHT-SUN NIGHT.

GOING TO KEEP AMPLIFIED UPPER PATTERN INTO MONDAY WITH A CLOSED LOW
STAYING OFF THE EAST COAST AND NEXT SHORTWAVE DIGGING ACROSS THE
MIDWEST. A FRONTAL BOUNDARY WILL MAKE IT TO THE OHIO VALLEY BY THE
END OF THE DAY MONDAY WITH SLIGHT CHANCE OF SHRA/TSRA ENTERING THE
WEST VIRGINIA/SW VA MOUNTAINS.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
AS OF 740 AM EDT MONDAY...

SHOWERS AND POSSIBLY A FEW STORMS MAY BUBBLE UP IN THE BKN CIGS
DEVELOPING ALONG THE BLF/JFZ/GEV/TNB CORRIDOR. WITH SOME OF THE
CLEARING WORKING NORTHEAST...THE IFR CIGS SHOULD BE REMOVED EVEN
AT KLYH LATER THIS AFTERNOON. IF CLEARING WORKS FAR ENOUGH
EAST...SOME STORMS MAY DEVELOP AT DAN LATE THIS PM. TONIGHT CLOUDS
WILL FILL BACK IN AND QUESTION WILL BE IF ENOUGH BREAKS DEVELOP
FOR LIFR VIS AT LWB/BCB TONIGHT CONSIDERING VERY MOIST LLVLS.
THINK THAT IFR CIGS THOUGH ARE A BETTER BET AT LWB/LYH/BCB AND
POSSIBLY THE OTHER TAF SITES. CIGS WILL IMPROVE SOMEWHAT TUESDAY
MORNING...AND WITH BREAKS IN THE CLOUDINESS ONCE AGAIN...POP UP
SHOWERS AND STORMS ARE POSSIBLE MOSTLY ALONG THE BLUE RIDGE AND WEST.

DRIER AIR SHOULD FINALLY WORK IN TUESDAY NIGHT INTO WEDNESDAY
BRINGING A RETURN TO OVERALL VFR...ASIDE FROM ISOLATED SHOWERS
WEDNESDAY INTO THURSDAY. WIDESPREAD VFR THEN LOOKS TO PREVAIL BY
WEEKS END WITH HIGH PRESSURE EXTENDING SOUTH FROM THE MID ATLANTIC
REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/RAB
NEAR TERM...JH/KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...KM/RAB
Hazardous weather outlook, May 14, 5:47 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT MON MAY 14 2012

NCZ001>006-018>020-VAZ007-009>012-015-016-032-043>047-058-059-
WVZ042>045-152200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CARROLL-PATRICK-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
MERCER-SUMMERS-MONROE-GREENBRIER-
547 PM EDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

BANDS OF SHOWERS AND THUNDERSTORMS MAY RESULT IN VERY HEAVY
RAINFALL THROUGH EARLY TONIGHT. THE RAIN COULD BE HEAVY ENOUGH TO
CAUSE LOCALIZED FLASH FLOODING. IN ADDITION...A FEW STORMS COULD
BE SEVERE...CONTAINING LARGE HAIL AND DAMAGING WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ013-014-017>020-022>024-033>035-152200-
PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
547 PM EDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

BANDS OF SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS COULD
RESULT IN LOCALIZED FLOODING INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 4:30 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON MAY 14 2012

NCZ003-020-142100-
SURRY NC-YADKIN NC-
430 PM EDT MON MAY 14 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ELKIN...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BOONVILLE AROUND 455 PM AND BURCH AROUND 500
PM.

LAT...LON 3637 8077 3630 8060 3612 8080 3615 8087

DS
Special weather statement, May 14, 4:38 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT MON MAY 14 2012

NCZ018-142115-
WATAUGA NC-
438 PM EDT MON MAY 14 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLOWING ROCK...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOSES CONE MEMORIAL PARK AROUND 505 PM AND
AHO AROUND 515 PM.

LAT...LON 3625 8164 3612 8154 3611 8155 3611 8179
      3611 8181 3611 8182 3613 8182

DS
Special weather statement, May 14, 5:05 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT MON MAY 14 2012

NCZ019-142130-
WILKES NC-
505 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 501 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MC GRADY
TO 6 MILES SOUTHEAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WILBAR AROUND 510 PM...MAPLE SPRINGS AROUND
520 PM...HALLS MILLS AROUND 525 PM AND ABSHERS AROUND 530 PM.

LAT...LON 3609 8149 3609 8152 3611 8154 3614 8150
      3620 8146 3621 8147 3636 8128 3641 8104
      3638 8103 3607 8143

DS
Local storm report, May 14, 6:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 WSW NORTH WILKESBORO  36.15N 81.19W
05/14/2012  E1.00 INCH       WILKES             NC   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL.

&&

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:23 PM EDTFlash Flood WarningRNKFranklin6 hr
May 14, 4:30 PM EDTSpecial Weather StatementRNKYadkin30 min
May 14, 4:38 PM EDTSpecial Weather StatementRNKWatauga37 min
May 14, 5:05 PM EDTSpecial Weather StatementRNKWilkes25 min
May 14, 5:21 PM EDTFlash Flood WarningRNKWilkes6 hr
May 14, 5:35 PM EDTSevere Thunderstorm WarningRNKWilkes39 min
May 14, 5:53 PM EDTSevere Thunderstorm WarningRNKWilkes34 min
May 14, 6:16 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin59 min
May 14, 7:04 PM EDTFlash Flood WarningRNKYadkin6 hr

Nearby

Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.